Purpose The aim of this study was to add to the body of evidence on statin-induced gynecomastia based on data retrieved from the Italian spontaneous adverse drug reaction (ADR) reporting database. Methods Spontaneous ADR reports collected in the Italian database up to 31 December 2010 were assessed on a caseby- case basis in a search for evidence of a possible causal association between statins and gynecomastia. Cases of gynecomastia or possible gynecomastia, according to the Medical Dictionary of Regulatory Activities (MedDRA) classification, associated with statin use were retrieved from the database. The findings were compared with the available literature in PubMed. Results The database contained 90,448 ADR reports on 21 December 2010. At least one statin was listed as the suspected drug in 2,862 reports, of which 1,334 concerned a male patient. Among these reports, we identified eight cases with the preferred term “gynecomastia” with a statin as suspected drug: four reports of rosuvastatin and four of atorvastatin. One additional report of an unspecified “breast disorder” in a male patient attributed to fluvastatin was identified and included as a possible case. Four casereports of statin-induced gynecomastia published between 2006 and 2010 were retrieved from PubMed. Conclusions Our findings suggest an association between gynecomastia and statins as a drug class, and the occurrence of this ADR would appear to be more likely with active substances that show an higher potency in inhibiting HMGCoA reductase enzyme. To date, the safety information provided on the labels of different statin-containing medicines is not standardized. Harmonization of this information would be helpful for both healthcare practitioners and patients.

Statin-associated gynecomastia: evidence coming from the Italian spontaneous ADR reporting database and literature

ROBERTO, GIUSEPPE;BIAGI, CHIARA;MONTANARO, NICOLA;KOCI, ARIOLA;MOTOLA, DOMENICO
2012

Abstract

Purpose The aim of this study was to add to the body of evidence on statin-induced gynecomastia based on data retrieved from the Italian spontaneous adverse drug reaction (ADR) reporting database. Methods Spontaneous ADR reports collected in the Italian database up to 31 December 2010 were assessed on a caseby- case basis in a search for evidence of a possible causal association between statins and gynecomastia. Cases of gynecomastia or possible gynecomastia, according to the Medical Dictionary of Regulatory Activities (MedDRA) classification, associated with statin use were retrieved from the database. The findings were compared with the available literature in PubMed. Results The database contained 90,448 ADR reports on 21 December 2010. At least one statin was listed as the suspected drug in 2,862 reports, of which 1,334 concerned a male patient. Among these reports, we identified eight cases with the preferred term “gynecomastia” with a statin as suspected drug: four reports of rosuvastatin and four of atorvastatin. One additional report of an unspecified “breast disorder” in a male patient attributed to fluvastatin was identified and included as a possible case. Four casereports of statin-induced gynecomastia published between 2006 and 2010 were retrieved from PubMed. Conclusions Our findings suggest an association between gynecomastia and statins as a drug class, and the occurrence of this ADR would appear to be more likely with active substances that show an higher potency in inhibiting HMGCoA reductase enzyme. To date, the safety information provided on the labels of different statin-containing medicines is not standardized. Harmonization of this information would be helpful for both healthcare practitioners and patients.
G. Roberto; C. Biagi; N. Montanaro; A. Koci; U. Moretti; D. Motola
File in questo prodotto:
Eventuali allegati, non sono esposti

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11585/127967
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? 3
  • Scopus 18
  • ???jsp.display-item.citation.isi??? 15
social impact